Medication to Delay Menstruation
Assalam o alaikum.
I am a doctor working in NHS. I have to take a very important exam from 17/04/2023 to 21/04/2023. Its a practical and viva exam.
My periods are expected to come approximately between 01/04/2023 and 07/04/2023.
Can i delay my periods by 2 weeks by taking contraceptive pills so that they fall on those dates of exam and i do not have to fast while i am sitting in the exam.
I am 43 years old and suffer from Hypothyroidism and asthma and take regular treatment for that. The treatment is once or twice a day so i can manage during fasting but if i am eating during exam days as normal i might be feeling better because of these underlying conditions.
Please guide me if i can do that? Also kindly guide on time so that i start taking contraceptive pills from next month for 3 months to adjust the dates of my periods with my exam dates.
I shall be very thankful.
In the name of Allah, the Inspirer of truth
Yes, you may take medication to delay your menstruation (hayd). However, there are a few things to consider.
As you are aware, the use of contraception can often interfere with a woman’s cycle, resulting in irregular bleeding/spotting. For that reason, many scholars advise against using contraception.
For Muslim women, it is imperative to correctly ascertain which days are hayd and which are purity (tuhr), as purity is a prerequisite for many acts of worship. If bleeding becomes irregular or a woman spots between cycles, as a side effect of contraception, she may feel anxious and confused not knowing whether she can fast, pray, read the Qur’an, or have sexual intercourse with her husband.
If a woman is using pills and has irregular bleeding, the ruling will be based on whether the blood is occurring during her place of habit. If the bleeding falls in the place of habit and meets the minimum threshold of 72 hours (three days and nights), it will be hayd and bleeding outside of her habitual place will be irregular bleeding (istihada).
To further exacerbate the issue, most women fail to keep a consistent and detailed record of their bleeding/spotting, making it difficult to apply rulings regarding menstruation with the required accuracy.
Nonetheless, if you do go ahead and use medication to alter your cycle, you must keep a detailed record of any bleeding/spotting so that if a problem arises, your bleeding record will be used to distinguish days of hayd from istihada. Please feel free to seek assistance if you need to in such a case.
And Allah knows best.